Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Duluth, MN

July 8, 2020Ashland County, Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jul 8, 2020, 9:15 PM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 9:15 PM CDT (02:15 UTC)
Expired
Jul 9, 2020, 2:15 AM CDT
In force
5 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:37 PM CDTHEAVY RAIN 4.6Lake Nebagamon, WIRAINFALL AMOUNT IS FOR THE TIME PERIOD OF 7:15 PM TO 9:37 PM.
Jul 8, 10:12 PM CDTHEAVY RAIN 3.169 Nw Drummond, WIMULTIPLE WASHOUTS WERE REPORTED IN THE AREA.
Jul 8, 10:30 PM CDTHEAVY RAIN 2.261 E Oulu, WI
Jul 8, 11:10 PM CDTFLASH FLOODIron River, WIWATER OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS53 KDLH 090215
FFWDLH
WIC003-007-031-090715-
/O.NEW.KDLH.FF.W.0004.200709T0215Z-200709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
915 PM CDT Wed Jul 8 2020

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Southern Bayfield County in northwestern Wisconsin...
  East central Douglas County in northwestern Wisconsin...
  West central Ashland County in northwestern Wisconsin...

* Until 215 AM CDT.

* At 914 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen and several more inches are possible. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Ashland, Iron River, Lake Nebagamon, Barnes, Maple, Brule, Poplar,
  Solon Springs, Oulu, Drummond, Ino, Benoit, Odanah, Bennett, Mason,
  Middle Eau Claire Lake, Blueberry, New Odanah, Moquah, and Upper
  Eau Claire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4663 9063 4658 9064 4653 9092 4648 9106
      4638 9095 4632 9131 4625 9156 4633 9165
      4632 9184 4642 9191 4659 9179 4664 9155
      4658 9120

FLASH FLOOD...RADAR INDICATED

$$

Wolfe
1 follow-up statement
001 
WGUS73 KDLH 090323
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
1023 PM CDT Wed Jul 8 2020

WIC003-007-031-090715-
/O.CON.KDLH.FF.W.0004.000000T0000Z-200709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Douglas WI-Ashland WI-
1023 PM CDT Wed Jul 8 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
SOUTHERN BAYFIELD...EAST CENTRAL DOUGLAS AND WEST CENTRAL ASHLAND
COUNTIES...

At 1022 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Over three inches of rain have 
already fallen. Flash flooding is ongoing. Trained spotters reported 
roads washed out 10 miles south of Iron River. Night time flooding 
is extremely dangerous when roads are washed out.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding. Roads washed out.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Ashland, Iron River, Lake Nebagamon, Barnes, Maple, Brule, Poplar,
Solon Springs, Oulu, Drummond, Ino, Benoit, Odanah, Bennett, Mason,
Middle Eau Claire Lake, Blueberry, New Odanah, Moquah, and Upper Eau
Claire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4663 9063 4658 9064 4653 9092 4648 9106
      4638 9095 4632 9131 4625 9156 4633 9165
      4632 9184 4642 9191 4659 9179 4664 9155
      4658 9120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wolfe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:38 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 6:38 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will increase in coverage and intensity late this
afternoon into the evening then decrease late tonight. Some of
the storms may be severe with damaging winds to around 70 mph,
large hail to golf ball size, an isolated tornado or two,
dangerous lightning, and heavy rain possibly leading to flash
flooding are all threats. Storms will move over the same areas
leading to very heavy rainfall in spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will likely be needed yet this afternoon into the
evening over northern Minnesota and this evening over northwest
Wisconsin.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are forecast to develop across
most of northeast Minnesota and northwest Wisconsin and push
across western Lake Superior late this afternoon and overnight.
Wind gusts in excess of 50 knots, large hail, frequent lightning,
and heavy rain are the primary threats with this activity.

In addition to the thunderstorm threat, fog will also be possible
and it could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 8, 8:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
857 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             1 N MOTLEY              46.35N 94.65W
07/08/2020  M0.70 INCH       CASS               MN   TRAINED SPOTTER

&&

JDS
Local storm report, Jul 8, 9:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
901 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     4 NNW NAMEKAGON         46.26N 91.09W
07/08/2020                   BAYFIELD           WI   PUBLIC

            BIRCH TREE WAS DOWNED. CALLER SAID THAT IT
            WAS NOT THE HEALTHIEST TREE AS THE LEAVES
            WERE LOOKING LESS HEALTHY THAN LAST YEAR.
            APPROXIMATELY 10-12 INCHES IN DIAMETER.

&&

WFU
Special weather statement, Jul 8, 9:03 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
903 PM CDT Wed Jul 8 2020

MNZ012-019-020-036>038-WIZ001-090215-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Pine-Carlton/South St. Louis-South Aitkin-Douglas-
903 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...SOUTHEASTERN ST. LOUIS...CARLTON...SOUTHWESTERN LAKE AND
NORTHWESTERN DOUGLAS COUNTIES...

At 903 PM CDT, strong thunderstorms were along a line extending from
near Highland Lake, to Duluth, to 6 miles northwest of Hinckley, and
moving east at 35 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Highland Lake and Thomas Lake Near Brimson around 910 PM CDT.
  Castle Danger around 915 PM CDT.

Other locations impacted by these storms include Cody, Billings Park,
Arthyde, Wales, Gary New Duluth, Duquette, Fish Lake, Amnicon Lake,
Banning State Park and Spirit Valley.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4600 9305 4616 9306 4616 9333 4621 9343
      4625 9343 4627 9354 4733 9210 4723 9125
      4691 9176 4678 9203 4673 9196 4675 9171
      4585 9278
TIME...MOT...LOC 0203Z 279DEG 29KT 4717 9174 4610 9301

PA
Local storm report, Jul 8, 9:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
904 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             9 NNE ISLAND LAKE       47.12N 92.11W
07/08/2020  M0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            3/8 INCH HAIL.

&&

JDS
Local storm report, Jul 8, 9:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
905 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             4 W MISSION             46.58N 94.13W
07/08/2020  M0.50 INCH       CROW WING          MN   TRAINED SPOTTER

&&

JDS
Local storm report, Jul 8, 9:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
911 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             6 ESE DEERWOOD          46.44N 93.78W
07/08/2020  E0.88 INCH       AITKIN             MN   TRAINED SPOTTER

            ALSO REPORTED HEAVY RAINFALL OF 0.85 INCHES.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:59 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield46 min
Jul 8, 8:03 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer42 min
Jul 8, 8:06 PM CDTTornado WarningDLHAshland, Bayfield24 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningDLHIron42 min
Jul 8, 9:24 PM CDTSpecial Weather StatementDLHDouglas36 min
Jul 8, 9:27 PM CDTSpecial Weather StatementDLHIron18 min
Jul 8, 9:34 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price41 min
Jul 8, 9:42 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas33 min
Jul 8, 9:52 PM CDTSpecial Weather StatementDLHBurnett, Washburn23 min
Jul 8, 10:06 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas, Sawyer, Washburn24 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer63 min
Jul 8, 11:32 PM CDTSpecial Weather StatementDLHPrice13 min
Jul 9, 3:03 AM CDTSpecial Weather StatementDLHWashburn12 min
Jul 9, 3:16 AM CDTSevere Thunderstorm WarningDLHDouglas29 min
Jul 9, 3:48 AM CDTSpecial Weather StatementDLHDouglas27 min
Jul 9, 4:13 AM CDTSpecial Weather StatementDLHBayfield, Douglas32 min
Jul 9, 4:15 AM CDTSpecial Weather StatementDLHBurnett30 min
Jul 9, 4:44 AM CDTSpecial Weather StatementDLHBayfield31 min
Jul 9, 4:47 AM CDTSpecial Weather StatementDLHBurnett28 min
Jul 9, 5:14 AM CDTSpecial Weather StatementDLHBurnett, Washburn31 min

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.